California, 2019Flash Flood in California, July 25, 2019
July 25, 2019 · NWS PSR · 1 event in 1 county or zone
Isolated to scattered monsoon thunderstorms developed across portions of eastern Riverside County during the afternoon hours on July 25th. Some of the stronger storms produced locally heavy rains that were sufficient to cause an episode of flash flooding to the east of Joshua Tree National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered monsoon thunderstorms developed across portions of eastern Riverside County during the afternoon hours on July 25th. Some of the stronger storms produced locally heavy rains that were sufficient to cause an episode of flash flooding to the east of Joshua Tree National Park. According to the California Highway Patrol, flash flooding caused long stretches of highway 62 to become closed. The report from the highway patrol came at 1626PST. The flooding was reported about 22 miles to the northeast of Eagle Mountain. No reports of accidents were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 25, 3:40 PM PST, 0 minutes earlier.
Area forecast discussion, Jul 25, 3:40 PM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
440 PM MST Thu Jul 25 2019
.UPDATE...
Update Aviation
&&
.SYNOPSIS...
An increase in high pressure and temperatures, and a decrease in
moisture into the weekend will significantly reduce thunderstorm
activity across the lower deserts. Lingering moisture will help
moderate weekend temperatures, but expect increasing heat risk by
the weekend, especially in SE California. An increase in moisture
beginning Monday will begin to improve storm chances for the early
to middle part of next week.
&&
.DISCUSSION...
A very moist air mass remains in place across the region
today, with observed PW values exceeding 1.7 inches. Low-level
moisture axis is in place across southwest Arizona to near the
lower Colorado River Valley. Satellite imagery shows convection
developing with ease across southern Gila County into southeast
Arizona. Other buildups of cumulus were noted across southwest
Arizona near the Kofa Mountains, and would not be surprised to see
a few storms develop out of this area. With the amount of moisture
in the air mass, any individual storm will have the potential to
quickly produce heavy rainfall and possibly flash flooding. Most
CAM guidance continues to highlight a corridor of convection
across western Arizona, while the higher terrain north and east of
Phoenix remains active. Not a single member of the HREF shows
convection over Phoenix this afternoon. However, given convective
trends and the degree of instability present, would not be
surprised to see at least an outflow boundary (and possibly dust)
affect the Phoenix area later this evening.
A drying trend is forecast to begin tomorrow as the mid-level
anticyclone gradually spreads westward across western NM towards
central AZ. Still expect isolated thunderstorms to continue each
afternoon across the higher terrain east of Phoenix, but the
potential for storms to reach the lower deserts will remain quite
low. Temperatures will also increase a few degrees this weekend,
with most desert locations reaching or exceeding 110 degrees on
Saturday and Sunday. This may lead to some localized excessive
heat concerns, but at this time it's not forecast to be widespread
enough to warrant a watch. Will keep monitoring forecast trends,
however.
By early next week, the well-developed closed anticyclone is
forecast to reposition itself across New Mexico, placing most of
Arizona in south-southeasterly flow aloft. This will quickly draw
in moisture northward across the region, resulting in increasing
precipitation chances as early as Monday, and especially Tuesday
into Wednesday. Given how moist the air mass is forecast to
become, this could result in more widespread precipitation
potential with at least localized heavy rain possible.
&&
.AVIATION...Updated at 2340 UTC
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Confidence is good that actual TS activity will remain well removed
from Phoenix terminals, however distant outflows from storms over SW
Maricopa and Pima counties may eventually move through the metro
later this evening. Alluded to some gusty SSW winds at KPHX after
03Z, though timing, magnitude, and actual direction only carry
somewhat low confidence at this point as even outflows may fall
apart before reaching PHX. Model indications suggest easterly winds
settling over the metro later than usual tonight, then resuming a
westerly component fairly quickly late Friday morning.
Aside from mid and high level decks overnight and into Friday
morning, mostly clear conditions will exist. Storm activity around
the region should be even less Friday afternoon with no expected
impacts for PHX into Friday night.
Southeast California/Southwest Arizona including KIPL and KBLH:
Decaying TS over SW Imperial Co should produce gusty W/SW outflow
winds this evening. While some BLDU may be possible, confidence,
coverage, and temporal duration is not great enough to include in
TAF at this point. An isolated storm could pop near KBLH this evening
though odds are low and even outflows may not impact this site.
Otherwise, after passing high clouds overnight, mostly clear
conditions and far less TS activity around the region through Friday
afternoon.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm activity will generally remain limited to the higher
terrain eastern districts on Sunday, while temperatures climb back
to near 110 degrees across the lower deserts. With the rising
temperatures, min RH levels will decline as well, but should remain
in the teens. A substantial increase in moisture will occur Monday
through Wednesday, resulting in increased thunderstorm chances area-
wide. Locally heavy rain will be possible on Tuesday and Wednesday,
along with the potential for gusty outflow winds. Minimum humidity
levels closer to 20-25% will be more common by mid-week. Mostly fair
to good overnight recovery should become mostly good by Wednesday
night. Outside of any outflow boundaries and occasional afternoon
gustiness, winds will not be much of an issue with respect to fire
weather.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/Sawtelle/MO
In the hours before
Special weather statement, Jul 25, 11:28 AM PST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1228 PM MST Thu Jul 25 2019
AZZ558-560-562-563-252000-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1228 PM MST Thu Jul 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 100 PM MST...
At 1226 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 10 miles southeast of Globe, moving northwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool and
Inspiration.
This includes the following highways...
US Highway 60 between mile markers 241 and 263.
AZ Route 70 between mile markers 253 and 266.
AZ Route 77 between mile markers 163 and 170.
LAT...LON 3328 11051 3318 11068 3339 11093 3355 11066
TIME...MOT...LOC 1926Z 144DEG 10KT 3330 11065
INS
Special weather statement, Jul 25, 1:57 PM PST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
257 PM MST Thu Jul 25 2019
AZZ556-558-562-563-252230-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
257 PM MST Thu Jul 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 330 PM MST...
At 256 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or 10 miles northwest of Globe, moving north at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roosevelt Estates.
This includes AZ Route 188 between mile markers 218 and 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3349 11076 3344 11086 3345 11098 3365 11111
3367 11093 3364 11092 3367 11087 3368 11081
3366 11078 3367 11077
TIME...MOT...LOC 2156Z 168DEG 6KT 3352 11089
INSSpecial weather statement, Jul 25, 3:18 PM PST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
418 PM PDT Thu Jul 25 2019
CAZ561-568-570-260000-
Chuckwalla Valley CA-Chiriaco Summit CA-Joshua Tree NP East CA-
418 PM PDT Thu Jul 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 500 PM PDT...
At 418 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Eagle Mtn, or 9 miles north of Desert Center, moving
north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
This includes CA Route 177 between mile markers 2 and 27.
LAT...LON 3383 11523 3376 11526 3371 11544 3405 11553
3409 11534 3408 11522 3408 11521
TIME...MOT...LOC 2318Z 177DEG 8KT 3384 11534
SDBFlash Flood, Riverside
- When
- July 25, 3:40 PM PST to 6:45 PM PST
- Where
- Riverside County, 22.28 mi WNW of Midland to 24.84 mi NNE of Eagle Mtn
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 34.040, -115.130
Isolated to scattered monsoon thunderstorms developed across portions of eastern Riverside county during the afternoon hours on July 25th. The stronger storms generated heavy rain with peak rain rates in excess of one inch per hour. The heavy rain was sufficient to produce an episode of flash flooding across the far north portion of the County. According to the California Highway Patrol, at 1626PST flash flooding resulted in a long stretch of highway 62 being closed to the east of Joshua Tree National Park. The flash flooding occurred about 22 miles to the northeast of Eagle Mountain. A Flash Flood Warning had been issued at 1540PST and was in effect at the time of the flooding. No reports of accidents or injuries were received.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Nevada, July 25 to 26, 2019$60,000 · 8 events
- Heavy Rain in Florida, July 25, 201917 events
- Excessive Heat and Heat in California, July 25 to 29, 201912 events
- Lightning Strike and Heavy Rain in California, July 25, 20191 injured · 3 events
- Tornado and Hail in Florida, July 25, 2019EF0 · 4 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, July 25, 20192 events
- Hail in Minnesota, July 25, 20191 in hail · 2 events
- Waterspouts in Gulf of Mexico, July 25, 20192 events
- Flash Flooding in New Mexico, July 25, 20192 events
- Flash Flood and Hail in Kansas, July 25, 20190.88 in hail · 2 events
- Damaging Wind in Arizona, July 25, 201952 kt wind · 2 events
- Tornado in U.S. Virgin Islands, July 25, 2019EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 837702.